Alert archive / Mississippi / Tornado Warnings in 2023
Tornado Warning 20, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Nov 20, 2023, 7:45 PM CST for Wilkinson County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 20, 2023, 7:45 PM CST (01:45 UTC)
- Expired
- Nov 20, 2023, 8:30 PM CST
- In force
- 45 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Wilkinson County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 20, 3:52 PM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 697 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 452 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.3
The text
As transmitted.
310
WFUS54 KLIX 210145
TORLIX
MSC157-210230-
/O.NEW.KLIX.TO.W.0020.231121T0145Z-231121T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
745 PM CST Mon Nov 20 2023
The National Weather Service in New Orleans has issued a
* Tornado Warning for...
Northern Wilkinson County in southern Mississippi...
* Until 830 PM CST.
* At 744 PM CST, a severe thunderstorm capable of producing a tornado
was located near Black Hawk, or 17 miles east of Bordelonville,
moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Dolorosa around 810 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3135 9121 3135 9116 3122 9116 3112 9162
3124 9156 3122 9151 3124 9148 3128 9149
3129 9147 3132 9146 3132 9140 3137 9127
3137 9122
TIME...MOT...LOC 0144Z 251DEG 28KT 3120 9163
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Zeringue1 follow-up statement
725
WWUS54 KLIX 210213
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
813 PM CST Mon Nov 20 2023
MSC157-210230-
/O.CON.KLIX.TO.W.0020.000000T0000Z-231121T0230Z/
Wilkinson MS-
813 PM CST Mon Nov 20 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CST FOR
NORTHEASTERN WILKINSON COUNTY...
At 813 PM CST, a severe thunderstorm capable of producing a tornado
was located over Dolorosa, or 19 miles south of Natchez, moving east
at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Wilkinson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3119 9142 3129 9147 3132 9146 3132 9140
3137 9127 3137 9122 3135 9121 3135 9116
3122 9116
TIME...MOT...LOC 0213Z 251DEG 28KT 3127 9138
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
ZeringueWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Nov 20, 5:37 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Nov 20, 5:37 PM CST, 2 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service New Orleans LA
537 PM CST Mon Nov 20 2023
...NEW AVIATION...
.SHORT TERM...
(This evening through Tuesday night)
Issued at 423 PM CST Mon Nov 20 2023
So what can we expect tonight. We are currently getting a balloon up
to see how much the environment has changed from the 12z flight this
morning. We will have another balloon up for 00z and that should
give us an even better idea of things. Biggest question marks are
how much have we recovered and how much of the strong cap around
h8 is still around.
There are a bunch of pros and cons with respect to severe weather
tonight but at a quick glance the main area of concern appears to be
southwest MS and adjacent LA parishes which fits the Enhanced area
but we can not rule out a few possible.
Southwest flow aloft will slowly but steadily increase through the
evening and it appears from GOES16 that there may be a little more
forcing coming across the western Gulf than what some models were
indicating and possibly why now the CAMs have been favoring coastal
convection and thus would cut off much of the land area from the
significant activity overnight which would be associated with the
front. Prior to that storms will likely begin to move into the area
around and shortly after 00z and this would be associated with the
development of a LL jet which the core may move right across
southwest MS during the evening hours. This is the location that
could be touch and go this evening. It would be before any
convection tries to fire to the south and could maximize the shear
and helicity values. This area should be far enough north and
removed from any possible marine layer with these storms most likely
sfc based. Farther to the south the marine layer does become a
concern, especially immediately along the north side of the lake
and across much of the SELA coast.
Also for areas along and south of I-12/10 there seem to be more
negative than positive with respect to severe weather. First this
location may have to contend with some minor marine layer issues but
the bigger concern is the LL jet which the tail end of it will move
across this area initially and then lift to the northeast and this
will lead to LL divergence which will hurt convection potential. In
addition the sfc pressure is expected to rise even with a weak front
approaching and the hghs aloft look like they may slightly rise
overnight as the main impulse pulls off to the northeast. The one
aspect that does seem to hint at possibly better potential is what
was mentioned earlier and that is GOES16 showing some slightly
better lift coming northeast out of the western Gulf but if this is
the case then there is a really good chance that robust convection
could develop overnight in the more unstable areas over the coastal
waters.
Front should move through most of the area around or shortly after
sunrise. Rain will come to an end after the front moves through and
much drier air will push back into the area. We see a reinforcing
shot of dry air early Wednesday as a strong disturbance drops out of
Canada and closes off over the Ozarks Tuesday night. That will help
keep your travel day Wednesday on the dry end with a low closing off
over the Baja Tuesday night. /CAB/
&&
.LONG TERM...
(Wednesday through Sunday night)
Issued at 423 PM CST Mon Nov 20 2023
Focus is mainly on the threat for tonight but Thanksgiving is
only a few days away and with multiple people on the road
Wednesday and out and about Friday through the weekend can't
completely gloss over the extended portion of the forecast.
Overall medium range guidance is in agreement however, there are
some differences with strength and specific features Thursday
night into Friday and on the back end of the weekend into next
week. Luckily even with the differences it is not anything of
significant impact and is more a light rain or no rain scenario so
with not strong lean one way or the other we will stick closely
to the NBM for now and try to get a better grasp on these features
tomorrow and Wednesday.
Very active pattern is already in place and likely to remain through
the forecast. The problem is trying to time specific
impulses/disturbances and how they strong they may be. After
tonight's weather the focus will shift towards how the strong
disturbance coming out of Canada reacts with the base of the highly
positively tilted trough across the CONUS. All indications are the
back end of our trough will break off and cut off over the Baja but
how fast does it start to kick out and how much latitude can it
climb. This will have a lot to say about where rain develops and if
it can move into the area Thursday evening and overnight. That said
even if the low starts to lift across seTX and through the Lower MS
Valley we would likely just see light rain with a few embedded spots
of moderate rain. Not expecting any lightning with that system. If
the disturbance opens up faster or is a little further south as it
lifts out then the rain would most likely be confined to the Gulf.
After it passes Friday morning we remain in WSW flow through
Saturday night as the next system tries to drop back down the
backside of the L/W. It is that system that models have the biggest
disagreement with as a much stronger deeper and closed low would be
slower and likely begin the work week dry where a much weaker and
more progressive system would possibly bring rain back into the area
Monday. /CAB/
&&
.AVIATION...
(00Z TAFS)
Issued at 532 PM CST Mon Nov 20 2023
VIS/CIG reductions anticipated through much of this cycle.
Convection tonight will develop generally from west to east with
the strongest activity having strong gusty winds and lightning.
This activity should clear the western terminals early morning and
the MS Gulf Coast an hour or two after sunrise. Behind the front
southerly winds will transition to a northwesterly direction with
some gusts in excess of 20kts. Some VIS/CIG improvements are
anticipated by the end of the cycle with the cloud deck lifting to
around 5kft. (Frye)
&&
.MARINE...
Issued at 423 PM CST Mon Nov 20 2023
Winds have been overachieving and have placed all of the waters
in a SCY through 12z. This is mostly for frequent gusts but even
at 21z most platforms and buoys were hitting 20kts sustained.
Likely to need some sort of headlines for most of the waters into
at least Wednesday, although there may be brief lulls in hazardous
conditions. Don't anticipate many, if any, periods of calm or
near calm conditions this week. /CAB/
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 58 64 43 56 / 100 10 10 10
BTR 60 66 46 60 / 90 10 10 10
ASD 63 71 47 60 / 100 20 10 10
MSY 66 69 52 60 / 90 10 20 10
GPT 64 73 49 60 / 100 40 20 20
PQL 64 75 47 61 / 90 60 20 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 6 AM CST Tuesday for GMZ530-532-534-
536-538-550-552-555-557-570-572-575-577.
MS...None.
GM...Small Craft Advisory until 6 AM CST Tuesday for GMZ532-534-536-
538-550-552-555-557-570-572-575-577.
&&
SHORT TERM...CAB
LONG TERM....CAB
AVIATION...RDF
MARINE...CABThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 9:02 PM CST | Severe Thunderstorm Warning | LIX | Amite | 43 min |
| Nov 20, 10:31 PM CST | Flash Flood Warning | LIX | Pike | 2 hr |
| Nov 20, 10:37 PM CST | Special Weather Statement | LIX | Pike, Walthall | 38 min |
| Nov 20, 11:16 PM CST | Special Weather Statement | LIX | Walthall | 44 min |
| Nov 21, 1:10 AM CST | Special Weather Statement | LIX | Pearl River | 35 min |
| Nov 21, 1:51 AM CST | Special Weather Statement | LIX | Hancock | 24 min |
| Nov 21, 4:47 AM CST | Areal Flood Advisory | LIX | Hancock, Harrison | 118 min |
Nearby
Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.